Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Topeka, KS

March 8, 2012Lyon County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 8, 2012, 12:42 AM CST for Lyon County, Wabaunsee County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2012, 12:42 AM CST (06:42 UTC)
Expired
Mar 8, 2012, 1:15 AM CST
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lyon County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 28 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 12:55 AM CSTHAIL 11 Se Eskridge, KS
Mar 8, 1:07 AM CSTHAIL 0.885 Nnw Harveyville, KSPEA TO DIME SIZE HAIL WITH A FEW NICKEL SIZED HAIL STONES AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS53 KTOP 080642
SVRTOP
KSC111-197-080715-
/O.NEW.KTOP.SV.W.0010.120308T0642Z-120308T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1242 AM CST THU MAR 8 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 115 AM CST

* AT 1240 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES SOUTHWEST OF ESKRIDGE...OR 9 MILES EAST
  OF COUNCIL GROVE...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ESKRIDGE...
  HARVEYVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3866 9635 3867 9636 3874 9635 3874 9638
      3876 9639 3898 9595 3875 9595
TIME...MOT...LOC 0643Z 241DEG 44KT 3872 9629
WIND...HAIL <50MPH 1.00IN

$$

BLAIR
2 follow-up statements
157 
WWUS53 KTOP 080657
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 AM CST THU MAR 8 2012

KSC111-080707-
/O.CAN.KTOP.SV.W.0010.000000T0000Z-120308T0715Z/
LYON-
1257 AM CST THU MAR 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY HAS
BEEN CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3875 9595 3874 9597 3874 9612 3874 9617
      3884 9622 3898 9595
TIME...MOT...LOC 0657Z 241DEG 44KT 3880 9609

$$

KSC197-080715-
/O.CON.KTOP.SV.W.0010.000000T0000Z-120308T0715Z/
WABAUNSEE-
1257 AM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CST
FOR SOUTHEASTERN WABAUNSEE COUNTY...

AT 1254 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTH OF ESKRIDGE...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
SOUTH OF ESKRIDGE.
NORTHWEST OF HARVEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3875 9595 3874 9597 3874 9612 3874 9617
      3884 9622 3898 9595
TIME...MOT...LOC 0657Z 241DEG 44KT 3880 9609
WIND...HAIL <50MPH 1.00IN

$$

BLAIR
079 
WWUS53 KTOP 080711
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
111 AM CST THU MAR 8 2012

KSC197-080721-
/O.EXP.KTOP.SV.W.0010.000000T0000Z-120308T0715Z/
WABAUNSEE-
111 AM CST THU MAR 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABAUNSEE COUNTY
WILL EXPIRE AT 115 AM CST...

AT 111 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 115 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3875 9595 3874 9597 3874 9612 3874 9617
      3884 9622 3898 9595
TIME...MOT...LOC 0711Z 241DEG 44KT 3888 9590

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 5:52 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Mar 7, 5:52 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CST WED MAR 7 2012

.SHORT TERM (TONIGHT AND THURSDAY)...

A POSITIVE TILT UPPER LEVEL TROUGH EXTENDED FROM THE NORTHERN
PLAINS...SOUTHWEST TO AN UPPER LOW OVER AZ.

THE NORTHERN BRANCH H5 TROUGH WILL MOVE EAST ACROSS THE NORTHERN AND
CENTRAL PLAINS TONIGHT AND INTO THE GREAT LAKES STATES BY THURSDAY.
THE SOUTHERN STREAM H5 LOW WILL ONLY MOVE SLOWLY EAST INTO SOUTHERN
NM.

A SURFACE COLD FRONT WAS MOVING SOUTHEAST ACROSS THE CENTRAL
COUNTIES OF THE CWA. THE FRONT SHOULD MOVE SOUTHEAST ACROSS THE
ENTIRE CWA BY 00Z. BEHIND THE FRONT TEMPERATURES ARE MUCH COOLER
WITH TEMPERATURES IN THE MID TO UPPER 40S. AHEAD OF THE FRONT
TEMPERATURES WERE IN THE UPPER 60S TO LOWER 70S.

WE MAY SEE SOME ISOLATED SHOWERS DEVELOP ALONG THE FRONT LATE THIS
AFTERNOON AND EARLY THIS EVENING. AS THE H5 TROUGH AXIS MOVES EAST
ACROSS THE CENTRAL PLAINS IN COMBINATION WITH SOME WEAK ISENTROPIC
LIFT NORTH OF THE SURFACE COLD FRONT WILL CAUSE LIGHT RAIN TO
DEVELOP ACROSS MUCH OF THE CWA THIS EVENING. BOTH THE NAM AND RUC
MODELS DO SHOW 100 J/KG OF MUCAPE DEVELOPING NORTH OF THE COLD FRONT
TONIGHT. THEREFORE...I CAN NOT RULE OUT A SLIGHT CHANCE FOR ELEVATED
THUNDERSTORMS TO DEVELOP NORTH OF THE COLD FRONT TONIGHT. DUE TO THE
LACK OF INSTABILITY...ANY HAIL THAT MY BE PRODUCE BY A STRONGER
ELEVATED THUNDERSTORM WILL BE SMALL...PEA SIZE.

THE DEEPER COLD AIR WILL PUSH SOUTHEASTWARD ACROSS THE CWA LATE
TONIGHT AND THROUGH THE MORNING HOURS. IF TEMPERATURES FALL BELOW
FREEZING ACROSS NORTH CENTRAL AND NORTHEAST KS LATE TONIGHT...SOME
OF THE DRIZZLE MAY MIX OR CHANGE OVER TO FREEZING DRIZZLE FOR A FEW
HOURS. WARM ROAD SURFACE SHOULD PREVENT ICE FROM FORMING ON MOST
ROADWAYS...THOUGH BRIDGES AND OVERPASSES COULD SEE SOME SLICK SPOTS
DEVELOP AROUND SUNRISE...BUT TEMPERATURES SHOULD WARM ABOVE FREEZING
AFTER 800 AM.

  THE LIGHT RAIN WILL MOVE SOUTHEAST OF THE CWA BY NOON AS A SURFACE
RIDGE AMPLIFIES SOUTHWARD ACROSS THE PLAINS. LOW-LEVEL CAA AND CLOUD
COVER WILL KEEP HIGHS IN THE UPPER 40S TO AROUND 50. IN FACT...HIGHS
MAY REACH THE LOWER 50S ACROSS NORTH CENTRAL KS WHERE SKIES WILL
CLEAR BY AFTERNOON.

GARGAN

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

THE FRONTOGENETIC FORCING WILL SHIFT SOUTH OF THE FORECAST AREA
THURSDAY EVENING WITH CLEARING SKIES ACROSS THE NORTHERN TWO THIRDS
OF THE FORECAST AREA. TEMPERATURES WILL COOL INTO THE UPPER 20S BY
FRIDAY MORNING. FRIDAY WILL BE A DECENT DAY WITH MOSTLY SUNNY SKIES
AND HIGHS IN THE MID 50S. BY SATURDAY THE UPPER LOW  WILL MOVE OUT
INTO THE PLAINS AND BRING THE NEXT CHANCE OF PRECIPITATION TO THE
FORECAST AREA. MADE SOME ADJUSTMENTS UPWARD IN THE EAST CENTRAL
KANSAS AREA WHERE BETTER MOISTURE AND FORCING WILL BE IN PLACE. THE
UPPER LOW IS SLOW TO MOVE ACROSS KANSAS AND NEBRASKA AND BY LATE
SUNDAY WILL BE IN EASTERN NEBRASKA AND NORTHEAST KANSAS. SOME WRAP
AROUND PRECIPITATION IN THE DEFORMATION ZONE IS POSSIBLE ACROSS THE
NORTHERN COUNTIES AND ADJACENT SOUTHERN NEBRASKA. MODEL SOLUTIONS
DIFFER ON THE SPEED OF THE UPPER LOW AND LEANED TOWARD TO THE
SOMEWHAT SLOWER ECMWF. SOUNDING PROFILES THROUGH THE WEEKEND KEEP
ALL OF THE PRECIPITATION AS RAIN. HIGHS IN THE MID AND UPPER 50S.

A WARMER AND DRY PERIOD IS EXPECTED FOR MONDAY THROUGH WEDNESDAY AS
HEIGHTS RISE ACROSS THE PLAINS AS ANOTHER TROUGH BEGINS TO MOVE INTO
THE EASTERN PACIFIC BY THE END OF THE PERIOD. A MORE ZONAL TO
SOUTHWEST FLOW EXPECTED THROUGH WEDNESDAY. TEMPERATURES IN THE 60S
WILL WARM INTO THE LOWER 70S BY MID WEEK.

53

&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

THE FRONTOGENETIC FORCING WILL SHIFT SOUTH OF THE FORECAST AREA
THURSDAY EVENING WITH CLEARING SKIES ACROSS THE NORTHERN TWO THIRDS
OF THE FORECAST AREA. TEMPERATURES WILL COOL INTO THE UPPER 20S BY
FRIDAY MORNING. FRIDAY WILL BE A DECENT DAY WITH MOSTLY SUNNY SKIES
AND HIGHS IN THE MID 50S. BY SATURDAY THE UPPER LOW  WILL MOVE OUT
INTO THE PLAINS AND BRING THE NEXT CHANCE OF PRECIPITATION TO THE
FORECAST AREA. MADE SOME ADJUSTMENTS UPWARD IN THE EAST CENTRAL
KANSAS AREA WHERE BETTER MOISTURE AND FORCING WILL BE IN PLACE. THE
UPPER LOW IS SLOW TO MOVE ACROSS KANSAS AND NEBRASKA AND BY LATE
SUNDAY WILL BE IN EASTERN NEBRASKA AND NORTHEAST KANSAS. SOME WRAP
AROUND PRECIPITATION IN THE DEFORMATION ZONE IS POSSIBLE ACROSS THE
NORTHERN COUNTIES AND ADJACENT SOUTHERN NEBRASKA. MODEL SOLUTIONS
DIFFER ON THE SPEED OF THE UPPER LOW AND LEANED TOWARD TO THE
SOMEWHAT SLOWER ECMWF. SOUNDING PROFILES THROUGH THE WEEKEND KEEP
ALL OF THE PRECIPITATION AS RAIN. HIGHS IN THE MID AND UPPER 50S.

A WARMER AND DRY PERIOD IS EXPECTED FOR MONDAY THROUGH WEDNESDAY AS
HEIGHTS RISE ACROSS THE PLAINS AS ANOTHER TROUGH BEGINS TO MOVE INTO
THE EASTERN PACIFIC BY THE END OF THE PERIOD. A MORE ZONAL TO
SOUTHWEST FLOW EXPECTED THROUGH WEDNESDAY. TEMPERATURES IN THE 60S
WILL WARM INTO THE LOWER 70S BY MID WEEK.

53

&&

.AVIATION...

.DISCUSSION FOR 00Z TAFS.

FRONT HAS PUSHED SOUTH OF ALL SITES WITH NORTH WINDS EXPECTED
OVERNIGHT ALONG WITH A GRADUAL LOWERING OF CIGS INTO THE MVFR
CATEGORY AFTER 02Z TO 04Z TONIGHT. WILL HAVE TO WATCH EXTENT OF
SHALLOW LIFT OVER THE FRONT WHICH COULD LOWER CIGS FURTHER AND
PERHAPS VIS CONDS WITH IT HOWEVER AT THIS TIME CONFIDENCE IS TOO
LOW TO INSERT INTO THE FCST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 7, 11:11 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1111 PM CST WED MAR 7 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-090515-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1111 PM CST WED MAR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR TONIGHT MAINLY SOUTH
OF INTERSTATE 70. SMALL HAIL MAY BE POSSIBLE ACROSS LYON...COFFEY
AND ANDERSON COUNTIES OVERNIGHT.

SLEET MAY ALSO MIX IN WITH ANY PRECIPITATION OVERNIGHT INTO EARLY
THURSDAY MORNING. SOME LIGHT ACCUMULATION OF SLEET COULD OCCUR IN
SPOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Mar 8, 12:39 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1239 AM CST THU MAR 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             4 ESE COUNCIL GROVE     38.65N 96.43W
03/08/2012  E0.88 INCH       MORRIS             KS   TRAINED SPOTTER

&&

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 12:22 AM CSTSevere Thunderstorm WarningTOPMorris38 min
Mar 8, 1:14 AM CSTSpecial Weather StatementTOPShawnee31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.